Alert archive / Arizona / Flash Flood Warnings in 2024
Flash Flood Warning 84, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 12, 2024, 2:01 PM MST for Cochise County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2024, 2:01 PM MST (21:01 UTC)
- Expired
- Aug 12, 2024, 5:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 52 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 9.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 219 J/kg
- Mixed-layer CIN
- -186 J/kg
- Mixed-layer LCL
- 1948 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
426
WGUS55 KTWC 122101
FFWTWC
AZC003-130000-
/O.NEW.KTWC.FF.W.0084.240812T2101Z-240813T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
201 PM MST Mon Aug 12 2024
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Southwestern Cochise County in southeastern Arizona...
* Until 500 PM MST.
* At 201 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2.5 and 3 inches of
rain have fallen. Additional rainfall amounts of 1 to 1.5 inches
are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Sierra Vista, Hereford, Fort Huachuca and Ramsey Canyon Preserve.
This includes the following highways...
Route 90 between mile markers 316 and 319.
Route 92 between mile markers 322 and 329.
This includes the following streams and drainages...
San Pedro River, Babocomari River and Slaughter House Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3156 11026 3147 11022 3143 11025 3142 11030
3146 11035 3150 11038 3155 11040 3158 11037
3160 11033
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
KM2 follow-up statements
066
WGUS75 KTWC 122245
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
345 PM MST Mon Aug 12 2024
AZC003-130000-
/O.CON.KTWC.FF.W.0084.000000T0000Z-240813T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
345 PM MST Mon Aug 12 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON FOR SOUTHWESTERN COCHISE COUNTY...
At 345 PM MST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 2 and 2.5 inches of rain have
fallen. Additional rainfall amounts of 0.5 to 1 inch are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly due to more rainfall or drainage from the Huachuca Mountains.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Sierra Vista, Hereford, Fort Huachuca and Ramsey Canyon Preserve.
This includes the following highways...
Route 90 between mile markers 316 and 319.
Route 92 between mile markers 322 and 329.
This includes the following streams and drainages...
San Pedro River, Babocomari River and Slaughter House Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3156 11026 3147 11022 3143 11025 3142 11030
3146 11035 3150 11038 3155 11040 3158 11037
3160 11033
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
KM285
WGUS75 KTWC 122356
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
456 PM MST Mon Aug 12 2024
AZC003-130006-
/O.EXP.KTWC.FF.W.0084.000000T0000Z-240813T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
456 PM MST Mon Aug 12 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON FOR
SOUTHWESTERN COCHISE COUNTY...
The heavy rain has ended. There may still be brief showers for the
next few hours. Flooding is no longer expected to pose a significant
threat. Please continue to heed remaining road closures.
&&
LAT...LON 3156 11026 3147 11022 3143 11025 3142 11030
3146 11035 3150 11038 3155 11040 3158 11037
3160 11033
$$
KMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 1:23 PM MST, 38 minutes earlier.
Area forecast discussion, Aug 12, 1:23 PM MST, 38 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 123 PM MST Mon Aug 12 2024 .SYNOPSIS... Scattered thunderstorms are expected through this afternoon and evening with the potential for heavy rain and severe wind gusts. Additional thunderstorms are likely Tuesday, with lower chances Wednesday and Thursday. High temperatures will rise by mid-week, though remain within a few degrees of normal. && .DISCUSSION... The overall weather pattern is being driven by an upper high over the Southern Plains, and small scale circulation over northern Baja California. Southern Arizona is under moist southerly flow driven by these circulations. The atmosphere remains very moist, elucidated by this morning's weather sounding that shows over 1.5 inches of precipitable water. Scattered showers and thunderstorms have started developing as of this writing. With a fair bit of instability in the atmosphere along with moisture, both severe winds and flash flooding will be threats. There is a bit of storm motion to these storms, and with a bit of wind shear, some of these storms may be able to sustain themselves longer than the usual pulse storms. Considering all threats and probabilities, today appears to be a "moderate risk" day...or 3 on a scale of 1 to 5 of potential monsoon impacts. Tuesday's weather will likely depend somewhat on how the convection evolves today. That being said, the axis of moisture does shift eastward slightly on Tuesday, and the potential areas of impact should follow. An upper high centered over the eastern Pacific should build overhead on Wednesday and Thursday. This will effectively cut off the southerly moisture tap from the Sierra Madres, and enhance subsidence across the region. This should result in a couple days of drier and hotter weather. At this stage, it looks like temperatures should remain well below the High HeatRisk category that would prompt Excessive Heat consideration. The upper ridge quickly slides eastward back to southcentral US late this week. This could result in an uptick in thunderstorm activity Friday onward. && .AVIATION...Valid through 13/12Z. Scattered to broken clouds with 7k to 10k with scattered TSRA through around 13/03Z, with continued -SHRA possible overnight. Visibility restrictions, gusts to 45 kts, heavy rain, and mountain obscurations likely with any thunderstorm this afternoon and evening. Wind outside of thunderstorms will be less than 12 kts and favor a west to southwesterly direction. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER... Chances for thunderstorms continue this afternoon and evening as well as Tuesday. A downturn in thunderstorm chances is likely Wednesday and Thursday, with moisture and thunderstorms chances returning by the weekend. Minimum relative humidity values 25 to 40 percent in the valleys through mid-week. Outside of thunderstorm outflow winds, 20-foot winds will generally be 15 mph or less, with afternoon/early evening gusts to 20-25 mph and light winds overnight. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Public...Dang Aviation...Dang Fire Weather....Dang Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 12:43 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 47 min |
| Aug 12, 1:23 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Aug 12, 1:24 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 51 min |
| Aug 12, 1:42 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 48 min |
| Aug 12, 1:51 PM MST | Severe Thunderstorm Warning | TWC | Pima | 39 min |
| Aug 12, 1:59 PM MST | Severe Thunderstorm Warning | TWC | Pima | 46 min |
| Aug 12, 2:00 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 45 min |
| Aug 12, 2:21 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 39 min |
| Aug 12, 2:24 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 51 min |
| Aug 12, 2:25 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 12, 2:43 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 47 min |
| Aug 12, 3:10 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 50 min |
| Aug 12, 3:30 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 3 hr |
| Aug 12, 3:32 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 43 min |
| Aug 12, 3:36 PM MST | Flash Flood Warning | TWC | Santa Cruz | 3 hr |
| Aug 12, 3:48 PM MST | Severe Thunderstorm Warning | TWC | Pima | 42 min |
| Aug 12, 3:50 PM MST | Severe Thunderstorm Warning | TWC | Pima | 40 min |
| Aug 12, 4:15 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Aug 12, 4:18 PM MST | Flash Flood Warning | TWC | Pima, Santa Cruz | 2 hr |
| Aug 12, 4:35 PM MST | Severe Thunderstorm Warning | TWC | Pima | 40 min |
| Aug 12, 4:53 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 52 min |
| Aug 12, 4:58 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
Nearby
Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.